Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Strict essential minima


Author: R. J. O’Malley
Journal: Proc. Amer. Math. Soc. 33 (1972), 501-504
MSC: Primary 28A20; Secondary 26A54
DOI: https://doi.org/10.1090/S0002-9939-1972-0291400-4
MathSciNet review: 0291400
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A simple proof is given of the fact that the set of strict essential minima of a real function of n variables is of measure zero. The proof uses only that a continuous function on a compact set has a maximum and the elementary fact, which seems to be new, that each set of positive measure contains a compact set which has positive upper density at each of its points.


References [Enhancements On Off] (What's this?)

  • [1] I. J. Good, The approximate local monotony of measurable functions, Proc. Cambridge Philos. Soc. 36 (1940), 9-13. MR 1, 206. MR 0001266 (1:206f)
  • [2] Á. Császár, Sur la structure des ensembles de niveau des fonctions réelles à deux variables, Acta Sci. Math. Szeged 15 (1954), 183-202. MR 16, 343. MR 0064845 (16:343i)
  • [3] H. Blumberg, The measurable boundaries of an arbitrary function, Acta Math. 65 (1935), 263-282. MR 1555405
  • [4] J. C. Burkill and U. S. Haslam-Jones, The derivates and approximate derivates of measurable functions, Proc. London Math. Soc. 32 (1931), 346-355.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28A20, 26A54

Retrieve articles in all journals with MSC: 28A20, 26A54


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0291400-4
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society